Florida, 2024

Tornadoes in Florida, January 6, 2024

January 6, 2024 · NWS MFL · 3 events in 3 counties and zones

S. pulled a warm front across South Florida on the morning of January 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

With the influence of a mid-level trough to the north, a surface low pressure system moving across the Southeast U.S. pulled a warm front across South Florida on the morning of January 6th. This brought plenty of warm air and diurnal instability to the area ahead of a cold front, which was the source of lift to spark several showers and thunderstorms in the afternoon and evening. Some thunderstorms became severe, producing a funnel cloud and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 6, 1:30 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 6, 1:30 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Miami FL
130 PM EST Sat Jan 6 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Sunday)
Issued at 1238 PM EST Sat Jan 6 2024

Unsettled weather conditions will be likely this afternoon as a line
of storms moves across our area ahead of the passage of a cold
front. As of noon-time today, this line was just starting to enter
South Florida, with leading stratiform rain and ample cloud coverage
helping limit instability over land. A few storms over the waters
have benefited from stronger instability resulting in frequent
lightning, strong winds and at least one waterspout reported by
aircraft pilots.

As the line continues to move over our area this afternoon,
environmental parameters will be favorable enough for a few strong
to marginally severe thunderstorms to develop across portions of the
southwest coast and interior South Florida, namely portions of
Glades, Hendry, Collier and inland Palm Beach counties. With a
paucity of instability but ample shear in place, the main concerns
remain strong, damaging winds and a few tornadoes. Chances for
severe impacts decrease further south and east over our area,
where scattered showers and a few garden-variety thunderstorms
could be possible through the evening hours. Gusty southerly winds
will prevail during this time, with gusts up to 25 kts possible.

The aforementioned front is anticipated to drop through our area
overnight into tomorrow morning, with enough lingering moisture to
support isolated showers developing across southernmost portions of
the peninsula and the local waters. Winds will veer from the
north-northwest once the front pushes through.

Temperatures overnight will remain in the 60s across much of South
Florida, and could rise to the low-mid 70s tomorrow as cooler air
advects over the area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 130 PM EST Sat Jan 6 2024

We'll start the week off dry with high pressure over the Mid-
Atlantic in control. On Tuesday a system in the middle part of the
country will race towards the Great Lakes by early Wednesday. A cold
front associated with this system will cross the area overnight into
early Wednesday morning. There will be a severe threat to our north
during the day on Tuesday where the dynamics will be better, however
they become less impressive by Tuesday evening and night across
South FL when the precip arrives on our doorstep. A few stronger
storms may be possible across the lake region, but the threat looks
fairly minimum at this point in time.

Dry weather then returns for the middle to end of the work week as
high pressure builds into the region. Another front may bring
showers and isolated thunderstorms to the region next weekend, but
there is still plenty of uncertainty on timing and strength this far
out.

Temperatures will oscillate between slightly below normal and
slightly above normal this week, with the warmest days being Tuesday
and Friday ahead of approaching frontal boundaries. Highs those days
will be in the lower 80s. Otherwise, the rest of the week will see
high temps in the 70s. The only chilly night of the week looks to be
Wednesday night with lows in the upper 40s to upper 50s. Otherwise,
generally looking at seasonal lows in the 50s/60s this week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM EST Sat Jan 6 2024

Periods of sub-VFR conditions remain likely this afternoon as a
line of SHRA/TSRA moves through the area. For now, have TEMPOs
for lowered cigs, but additional short fuse TEMPOs could be needed
through the evening. Gusty S to SW winds will persist through the
night, becoming more westerly-northwesterly overnight into
tomorrow once a cold front push through. Another period of
lowered VIS/CIGs will be possible tomorrow morning as the front
drops through.

&&

.MARINE...
Issued at 1238 PM EST Sat Jan 6 2024

Modest southerly flow continues today ahead of an advancing frontal
system. Scattered showers and isolated thunderstorms are possible
across local waters in association with an approaching cold front.
Hazards for mariners include strong to damaging wind gusts,
lightning and the potential for waterspouts. Winds will increase and
turn northerly behind the frontal system, causing elevated wave
heights up to around 9 feet. These dangerous conditions may persist
into the early part of the upcoming week, with moderate to breezy
northerly winds remaining intact.

&&

.BEACHES...
Issued at 1238 PM EST Sat Jan 6 2024

A high risk of rip currents will persist along all East Coast
beaches this weekend as onshore flow continues. As winds strengthen
and shift to the southwest, the risk for rip currents along the Gulf

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            69  76  64  74 /  30  40   0   0
West Kendall     67  76  61  76 /  30  40   0   0
Opa-Locka        68  76  63  76 /  30  40   0   0
Homestead        69  77  64  76 /  20  40   0   0
Fort Lauderdale  67  75  64  75 /  30  40   0   0
N Ft Lauderdale  67  75  64  75 /  40  40   0   0
Pembroke Pines   66  75  62  76 /  30  40   0   0
West Palm Beach  65  72  61  74 /  20  30   0   0
Boca Raton       66  74  63  76 /  30  30   0   0
Naples           64  71  56  75 /  30  30   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST this evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 7 PM EST this evening for AMZ650-651-
     671.

     Small Craft Advisory until 11 PM EST this evening for AMZ670.

GM...None.
&&

SHORT TERM...ATV
LONG TERM....CMF
AVIATION...ATV
Hazardous weather outlook, Jan 6, 9:44 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
944 AM EST Sat Jan 6 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
071445-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
944 AM EST Sat Jan 6 2024

...Strong to severe storms possible today...
...Hazardous Beach and Marine Conditions for Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: A few strong to severe thunderstorms may develop
today, particularly this afternoon. The greatest chances for severe
thunderstorms generally exist across southwest and interior portions
of South Florida, though this may extend to the east coast as well.
Strong to damaging wind gusts could be possible with the strongest
storms.

Tornadoes: There's a very conditional chance that tornadoes could
form with some of the strongest storms, mainly over the southwest
Coast.

Rip Currents: A high risk for rip currents will continue across the
Atlantic beaches.

Marine: Hazardous marine conditions will continue across the
Atlantic waters, as southerly winds range from 20 to 25 kt at times
today. This may allow for wave heights to rise as high as 7 ft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous and even dangerous marine conditions may be present
through early portions of this upcoming week in association with
breezy easterly and southerly winds that are projected to
materialize.

Another round of showers and thunderstorms may develop ahead of a
frontal system that is projected to approach the southern peninsula
by Tuesday/Wednesday, and severe weather cannot be ruled out at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 6, 11:29 AM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
1129 AM EST Sat Jan 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     Waterspout       26 E Miami Beach        25.88N 79.72W
01/06/2024                   AMZ671             FL   Airplane Pilot

            Aircraft reported seeing waterspout
            associated with thunderstorm over the local
            Atlantic waters, about 26 miles east of
            Miami.

&&

ATV
Special weather statement, Jan 6, 12:39 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Miami FL
1239 PM EST Sat Jan 6 2024

FLZ063-066-069-070-061815-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Glades FL-
1239 PM EST Sat Jan 6 2024

...Strong thunderstorms will impact portions of northwestern Collier,
northwestern Hendry and southwestern Glades Counties through 115 PM
EST...

At 1239 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Charleston Park
to 6 miles west of Naples Park. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naples, Labelle, Ave Maria, Golden Gate Estates, Immokalee, Belle
Meade, Orangetree, Golden Gate, East Naples, Lely Resort, Port La
Belle, Big Corkscrew Island, Vineyards, Naples Park, Felda, Naples
Manor, West Toll Gate On Alligator Alley, Ortona, Muse, and North
Naples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2633 8182 2632 8182 2632 8166 2642 8166
      2642 8156 2686 8156 2681 8107 2602 8166
      2608 8180 2612 8181 2629 8183 2629 8182
      2633 8185
TIME...MOT...LOC 1739Z 275DEG 28KT 2673 8155 2626 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Culver
Special weather statement, Jan 6, 1:10 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Miami FL
110 PM EST Sat Jan 6 2024

FLZ063-066-061845-
Hendry FL-Glades FL-
110 PM EST Sat Jan 6 2024

...Strong thunderstorms will impact portions of northwestern Hendry
and south central Glades Counties through 145 PM EST...

At 109 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Lakeport to
near Lehigh Acres. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clewiston, Labelle, Moore Haven, Lakeport, Montura, Port La Belle,
Felda, Devils Garden, Ortona, Keri, and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2701 8103 2700 8106 2697 8109 2696 8108
      2695 8109 2695 8107 2694 8108 2693 8108
      2693 8112 2691 8110 2689 8112 2685 8109
      2682 8106 2681 8098 2677 8095 2652 8119
      2652 8156 2671 8157 2703 8114
TIME...MOT...LOC 1809Z 263DEG 39KT 2695 8116 2658 8160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Culver

The radar

The Melbourne radar (KMLB), 146 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Glades

When
January 6, 1:34 PM EST
Where
Glades County, 3.7 mi NW of Moore Haven
Reported by
Public
Coordinates
26.870, -81.120

A video on social media showed a funnel cloud looking west from State Road 78 near Moore Haven, associated with a thunderstorm moving over the area. Time is estimated.

Tornado, Palm Beach

When
January 6, 3:32 PM EST to 3:34 PM EST
Where
Palm Beach County, 13.65 mi SW of Loxahatchee to 13.16 mi SW of Loxahatchee
Rating
EFU
Path length
0.78 mi
Path width
100 yd
Reported by
Unknown
Coordinates
26.527, -80.490

High-resolution satellite imagery showed a tornado damage path through a field near Browns Farm Road southeast of Belle Glade after a severe thunderstorm moved through the area. Time, path width, and path length are estimated based on radar and satellite imagery. Due to an inability to survey the area, maximum wind speeds and EF rating are unknown.

Tornado, Broward

When
January 6, 5:47 PM EST to 5:50 PM EST
Where
Broward County, 0.53 mi N of Port Everglades to 1.5 mi ESE of Ft Lauderdale
Rating
EF0
Path length
1.56 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
26.108, -80.130

A tornado affected the downtown Fort Lauderdale area on the evening of January 6th. First visible signs of damage were along SE 12TH ST where large branches were down in front of a home. The tornado then traveled 1.5 miles northeast through portions of Rio Vista Isles, across the New River, and then across several streets just south of Sunset Lake before lifting in the vicinity of East Las Olas Blvd per video evidence. Most of the damage observed along the path was minor tree, roof, and power line damage. Therefore, the tornado is rated as an EF-0 with estimated maximum winds near 80 mph, however, most of the damage was likely in the 60-70 mph range. Damage amounts are estimated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyThe tornado archive for Florida, 2024Warnings in Florida, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149113, 1151972, 1149117.